Alert archive / Mississippi / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 81, NWS Mobile, AL

March 30, 1997Perry County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Mar 30, 1997, 2:12 PM CST for Perry County, Mississippi. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 30, 1997, 2:12 PM CST (20:12 UTC)
Expired
Mar 30, 1997, 3:15 PM CST
In force
63 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Perry County, MS

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 1997-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1096 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 1997-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1096 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 302013 RRA
SVRMOB
MSC111-302115-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
212 PM CST SUN MAR 30 1997
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  315 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST MISSISSIPPI
 
   ...PERRY COUNTY
 
AT 210 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR IN MOBILE INDICATED A
SEVERE THUNDERSTORM DEVELOPING OVER THE DE SOTO NATIONAL FOREST OF PERRY
COUNTY. THE STORM IS ABOUT 5 MILES SOUTHWEST OF THE TOWN OF BEAUMONT AND
WAS MOVING NORTHEAST AT 25 MPH. THE STORM WILL APPROACH OR MOVE JUST
SOUTH OF BEAUMONT BY 230 PM. LARGE HAIL IS THE PRIMARY SEVERE WEATHER
THREAT WITH THIS STORM.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSIN8ESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 1:32 PM CST, 40 minutes earlier.

Area forecast discussion, Mar 30, 1:32 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
130 PM CST SUN MAR 30 1997

AT 18Z SFC FRONT EXTENDED FROM NORTH CENTRAL ALABAMA...ACROSS CENTRAL
MISSISSIPPI AND INTO LOUISIANA. MODELS PROG FRONT TO MOVE ACROSS CWA
REMAINDER OF THIS AFTERNOON AND EAST OF THE CWA BY LATE THIS EVENING.
LARGE AREA OF RAIN AND EMBEDDED THUNDERSTORMS MOVG EAST ACROSS
ALABAMA/FLORIDA COASTAL WATERS ATTM...WITH ISOLATED SHOWERS STORMS
JUST BEGINNING TO DEVELOP OVER INLAND SECTIONS OF CWA. AREA MORNING
SOUNDINGS WERE VERY UNSTABLE WITH SIL INDICATING LI AROUND -8 ...WET
BULB ZERO HEIGHT OF 8400 FEET...AND DRY AIR INTRUSION BETWEEN 700 MB
AND 500 MB. SITUATION SIMILAR TO YESTERDAY WHEN SEVERAL STORMS
PRODUCED SVR HAIL OVER THE CWA. SEVERE WEATHER ALREADY POPPING EAST
OF CWA DURING LAST COUPLE OF HOURS...AND WITH STORMS BEGINNING TO
DEVELOP OVER CWA...WILL LIKELY SEE SOME LARGE HAIL AND POSSIBLE
STRONG WIND GUSTS WITH STORMS OVER THE REGION LATE THIS AFTERNOON
INTO THE EARLY EVENING HOURS. MODELS IN FAIR AGREEMENT IN MOVG SFC
FRONT THRU MOST OF FCST AREA EARLY THIS EVENING...WITH FLOW BECOMING
MORE NORTHERLY AND ATMOSPHERE BEGINNING TO DRY OUT. THIS SHOULD END
TSTM THREAT OVER THE AREA BY LATE EVENING. WITH STORMS REALLY
BEGINNING TO POP WILL INCREASE POPS FOR THIS EVENING OVER GUIDANCE
WITH RAIN CHANCES ENDING BY AROUND MIDNIGHT OVER ENTIRE AREA...TEMPS
LOOK OK. COUPLE OF NICE DAYS ON TAP FOLLOWING FROPA.

MOB 48/71/45/72 5000     PN,S 54/72/47/70 5000
DTS 52/73/46/70 5000     EVR 44/69/39/73 4000 12

In the hours before

Special weather statement, Mar 30, 11:10 AM CST, 3 hours 2 minutes before
ALZ051>64-MSZ067-075-076-078-079-FLZ001>006-310600-

AREAL THUNDERSTORM OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
1110 AM CST SUN MAR 30 1997

A COLD FRONT LOCATED OVER NORTHERN ALABAMA AND EXTENDING SOUTHWEST
ACROSS CENTRAL MISSISSIPPI AND INTO LOUISIANA LATE THIS MORNING WILL
MOVE ACROSS THE GULF COAST REGION THIS AFTERNOON AND EVENING. AT THE
SAME TIME AN UPPER LEVEL DISTURBANCE WILL MOVE EAST JUST TO THE NORTH
OF THE AREA. MORNING UPPER AIR DATA INDICATES A VERY UNSTABLE
ATMOSPHERE OVER THE AREA WITH LOW FREEZING LEVELS AND DRY AIR IN THE
MIDDLE PART OF THE ATMOSPHERE. THIS COMBINED WITH AFTERNOON HEATING
AND INCREASED SOUTHERLY FLOW AHEAD OF THE COLD FRONT WILL HELP TO
FURTHER DESTABALIZE THE ATMOSPHERE THIS AFTERNOON. STRONG STORMS ARE
NOW OCCURRING OVER THE COASTAL WATERS OF ALABAMA...AND WILL LIKELY
DEVELOP OVER INLAND AREAS OF SOUTHEAST MISSISSIPPI...ALABAMA...AND
THE FLORIDA PANHANDLE BY THIS AFTERNOON. LARGE HAIL WILL BE THE
PRIMARY SEVERE THREAT FROM THE STRONGER STORMS THAT DEVELOP THIS
AFTERNOON...BUT DAMAGING STRAIGHT LINE WIND GUSTS ARE ALSO POSSIBLE.

STORM SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD MONITOR THIS
SITUATION BEGINNING THIS AFTERNOON CONTINUING THROUGH THE EARLY
EVENING HOURS. ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON AND
INTO THE EVENING.
Special weather statement, Mar 30, 11:14 AM CST, 2 hours 58 minutes before
ALZ051>64-MSZ067-075-076-078-079-FLZ001>006-310600-

AREAL THUNDERSTORM OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
1110 AM CST SUN MAR 30 1997

A COLD FRONT LOCATED OVER NORTHERN ALABAMA AND EXTENDING SOUTHWEST
ACROSS CENTRAL MISSISSIPPI AND INTO LOUISIANA LATE THIS MORNING WILL
MOVE ACROSS THE GULF COAST REGION THIS AFTERNOON AND EVENING. AT THE
SAME TIME AN UPPER LEVEL DISTURBANCE WILL MOVE EAST JUST TO THE NORTH
OF THE AREA. MORNING UPPER AIR DATA INDICATES A VERY UNSTABLE
ATMOSPHERE OVER THE AREA WITH LOW FREEZING LEVELS AND DRY AIR IN THE
MIDDLE PART OF THE ATMOSPHERE. THIS COMBINED WITH AFTERNOON HEATING
AND INCREASED SOUTHERLY FLOW AHEAD OF THE COLD FRONT WILL HELP TO
FURTHER DESTABALIZE THE ATMOSPHERE THIS AFTERNOON. STRONG STORMS ARE
NOW OCCURRING OVER THE COASTAL WATERS OF ALABAMA...AND WILL LIKELY
DEVELOP OVER INLAND AREAS OF SOUTHEAST MISSISSIPPI...ALABAMA...AND
THE FLORIDA PANHANDLE BY THIS AFTERNOON. LARGE HAIL WILL BE THE
PRIMARY SEVERE THREAT FROM THE STRONGER STORMS THAT DEVELOP THIS
AFTERNOON...BUT DAMAGING STRAIGHT LINE WIND GUSTS ARE ALSO POSSIBLE.

STORM SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD MONITOR THIS
SITUATION BEGINNING THIS AFTERNOON CONTINUING THROUGH THE EARLY
EVENING HOURS. ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON AND
INTO THE EVENING.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 2:33 PM CSTSevere Thunderstorm WarningMOBGreene57 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.